Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Miami, FL

August 5, 2005Broward County, Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 5, 2005, 2:57 PM EDT for Broward County, Collier County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 2:57 PM EDT (18:57 UTC)
Expired
Aug 5, 2005, 3:39 PM EDT
In force
42 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Collier County, FL

The radar

The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 051858
SVRMFL
FLC011-021-052000-
/O.NEW.KMFL.SV.W.0088.050805T1857Z-050805T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA
  EXTREME EAST CENTRAL COLLIER COUNTY IN SOUTH FLORIDA

* UNTIL 400 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MICCOSUKEE INDIAN RESERVATION...OR 23 MILES NORTHEAST OF MONROE
  STATION. THIS STORM WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY BY 335 PM EDT


LAT...LON 2619 8095 2613 8093 2615 8085 2621 8088

$$

KOB
2 follow-up statements
580 
WWUS52 KMFL 051926
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
325 PM EDT FRI AUG 5 2005

FLC011-021-052000-
/O.CON.KMFL.SV.W.0088.000000T0000Z-050805T2000Z/
COLLIER FL-BROWARD FL-
325 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
WESTERN BROWARD AND EXTREME EAST CENTRAL COLLIER COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...OR ABOUT 25 MILES
NORTHEAST OF MONROE STATION. THE THIS STORM WAS WAS NEARLY
STATIONARY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2619 8095 2602 8095 2599 8050 2629 8071

$$
926 
WWUS52 KMFL 051939
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT FRI AUG 5 2005

FLC011-021-051949-
/O.CAN.KMFL.SV.W.0088.000000T0000Z-050805T2000Z/
COLLIER FL-BROWARD FL-
339 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BROWARD AND EXTREME
EAST CENTRAL COLLIER COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 2619 8095 2602 8095 2599 8050 2629 8071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:46 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 5, 2:46 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
246 PM EDT FRI AUG 5 2005

.DISCUSSION...THE MAIN FORECAST CONCERNS FOR NOW ARE FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING. AN UPPER LEVEL LOW
PRESSURE SYSTEM IS CENTERED OVER THE CENTRAL ATLANTIC COAST OF
FLORIDA. THE ATMOSPHERE REMAINS UNSTABLE DUE TO COLD AIR IN THE
MID LEVELS OF THE ATMOSPHERE...ALONG WITH WARMING IN THE LOWER
LEVELS. MID LEVELS TEMPERATURES ARE REGISTERING -8 TO -9 C PER THE
MORNING SOUNDING AND ACARS DATA. LIFTED INDEX IS CALCULATED TO BE
-11 WITH A CAPE OF 5600 J/KG. STRONG CONVECTION IS FIRING ACROSS
SOUTH FLORIDA...MAINLY OVER INTERIOR AND EAST COAST. THIS WILL
PERSIST INTO THE EARLY EVENING THEN DIMINISH AS THE COLD CORE
UPPER LOW MOVE SLOWLY EAST...AND AS THE ATMOSPHERE BECOMES MORE
STABLE.

MEANWHILE...ANOTHER STRONGER UPPER LOW IS CENTERED OVER THE
WESTERN PANHANDLE...ALTHOUGH THIS FEATURE WILL LIKELY SLOWLY LIFT
OUT AS HIGH PRESSURE BUILDS OVER THE WESTERN ATLANTIC. WEAK
PRESSURE PATTERN WILL REMAIN IN PLACE LOCALLY INTO SUNDAY...THEN
SOUTHEAST FLOW WILL GRADUALLY BECOME ESTABLISHED. THIS WILL MARK A
RETURN TO A MORE TYPICAL SUMMER PATTERN...HOLDING MAIN AREAS OF
CONVECTION OVER INTERIOR AND WESTERN SECTORS. THIS PATTERN WILL
HOLD THROUGH THE WORK WEEK. LOOKING AHEAD TO THE END OF NEXT
WEEK...TD 9 IS WAY OUT THERE IN THE ATLANTIC...NO FACTOR LOCALLY FOR THE
FORESEEABLE FUTURE.

&&

.MARINE...LIGHT SOUTH WINDS FOR THE MOST PART...BECOMING MORE
SOUTHEAST BY LATE SUNDAY AS HIGH PRESSURE BUILDS OVER THE ATLANTIC.

&&

.FIRE WEATHER...LIGHT TRANSPORT WINDS AND RELATIVELY LOW
DISPERSION VALUES. NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  76  90 /  30  40  20  25
FORT LAUDERDALE  79  90  77  90 /  30  40  20  20
MIAMI            79  91  78  92 /  30  40  20  30
NAPLES           77  91  76  92 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, Aug 5, 10:45 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1045 AM EDT FRI AUG 5 2005

FLZ063-066>075-061445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1040 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AGAIN THIS AFTERNOON. THE ACTIVITY WILL BEGIN EARLY TO MID
AFTERNOON ALONG THE SEA BREEZES NEAR COASTAL AREAS AND LAKE
BREEZES AROUND LAKE OKEECHOBEE. THE STORMS ARE EXPECTED TO DRIFT
SLOWLY NORTHEAST THROUGHOUT THE AFTERNOON AND INTO THE EARLY
EVENING. THE STRONGEST STORMS WILL LIKELY PRODUCE VERY HEAVY
DOWNPOURS AND BRIEF WIND GUSTS TO 40 MPH ALONG WITH SMALL
HAIL...HOWEVER THE GREATEST DANGER WILL BE FREQUENT TO EXCESSIVE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO. $$

In the hours before

Local storm report, Aug 5, 10:40 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        JUPITER                 26.93N 80.10W
08/04/2005                   PALM BEACH         FL   BROADCAST MEDIA

            *** 1 INJ *** LIGHTNING STRUCK A TEENAGE BOY ON HIS BIKE
            IN JUPITER. HE WAS BADLY BURNED AND TAKEN TO THE
            HOSPITAL.

&&

DG
Local storm report, Aug 5, 11:09 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1109 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 NE LAKEPORT           27.00N 81.11W
08/04/2005                   GLADES             FL   PUBLIC

            BRIGHTON RESERVATION CAMPGROUND EMPLOYEE REPORTED A LARGE
            TREE DOWN BLOCKING ONE LANE OF HIGHWAY 78.

&&

DG
Local storm report, Aug 5, 1:42 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
142 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             1 E DAVIE               26.09N 80.28W
08/05/2005  0.50 INCH        BROWARD            FL   TRAINED SPOTTER

            SPOTTER REPORTED HALF INCH HAIL IN BROADVIEW PARK...AN
            UNINCORPORATED COMMUNITY NEAR US HIGHWAY 441 AND STATE
            ROAD 84.

0130 PM     FUNNEL CLOUD     PLANTATION              26.12N 80.25W
08/05/2005                   BROWARD            FL   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD NEAR U.S.HIGHWAY 441 AND
            BROWARD BLVD.

&&

CHRISTENSEN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:55 PM EDTSpecial Marine WarningMFL65 min
Aug 5, 1:22 PM EDTSevere Thunderstorm WarningMFLBroward21 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.